Cell structures and topologically complete spaces. (English) Zbl 1390.54014

The overarching theme encompassing this paper is that of approximations in topology: given a topological space, we would like to approximate it by simpler spaces. The idea goes back to Alexandroff who approximated compact metric spaces by polyhedra. Freudenthal proved that if \(X\) is a compact metric space then it is homeomorphic to the inverse limit of an inverse sequence of polyhedra whose dimension is bounded by the dimension of \(X\). These ideas developed into Shape Theory and later influenced similar approaches in the asymptotic setting (Anti-Čech approximations by Dranishnikov and the combinatorial approach by Dydak et al.). While approximations by complexes are in a way most natural, it is in principle possible to construct approximations by other spaces. For example, Kopperman et al. used finite \(T_0\) spaces in such approximations.
In their paper [W. Dębski and E. D. Tymchatyn, Colloq. Math. 147, No. 2, 181–194 (2017; Zbl 1382.54018)], the authors introduced cell structures, which are approximations by combinatorial graphs, the latter being considered as discrete spaces. They showed that a complete metric space can be obtained from a cell structure by taking the appropriate quotient of the inverse limit. Furthermore, they showed that continuous maps between such spaces are determined by their approximations via a cell structure.
In this paper the authors generalize these results to topologically complete spaces (and continuous maps between them). In contrary to approximations by complexes, a topologically complete space is only a quotient of the obtained inverse limit of a cell structure. On the other hand, cell structures turn out to be technically much more manageable than approximations by complexes.
Reviewer: Ziga Virk (Litija)


54C05 Continuous maps
54B35 Spectra in general topology
54D30 Compactness
54E15 Uniform structures and generalizations


Zbl 1382.54018
Full Text: DOI


[1] Alexandroff, P. S., Simpliziale approximationen in der allgemeinen topologie, Math. Ann., 96, 489-511, (1926) · JFM 52.0596.02
[2] Alexandroff, P., Untersuchungen uber gestalt und lage abgeschlossener mengen beliebiger dimension, Ann. Math., 30, 101-187, (1929) · JFM 54.0609.02
[3] Brown, M., Some applications of an approximation theorem for inverse limits, Proc. Am. Math. Soc., 11, 478-483, (1960) · Zbl 0113.37705
[4] Charalambous, M. G., Approximate inverse systems of uniform spaces and an application of inverse systems, Comment. Math. Univ. Carol., 32, 3, 551-565, (1991) · Zbl 0785.54016
[5] Debski, W.; Tymchatyn, E. D., Cell structures and completely metrizable spaces and their mappings, Colloq. Math., 147, 2, 181-194, (2017) · Zbl 1382.54018
[6] Dykes, Nancy, Mapping and real compact spaces, Pac. J. Appl. Math., 31, 2, 348-357, (1969)
[7] Eilenberg, S.; Steenrod, N., Foundations of algebraic topology, (1952), Princeton Univ. Press Princeton, New Jersey · Zbl 0047.41402
[8] Engelking, R., General topology, (1989), Heldermann Verlag Berlin · Zbl 0684.54001
[9] Freudenthal, H., Entwicklungen von Räumen und ihren gruppen, Compos. Math., 4, 145-234, (1937) · JFM 64.1271.03
[10] Gleason, A. M., Projective topological spaces, Ill. J. Math., 2, 482-488, (1958) · Zbl 0083.17401
[11] Kopperman, R. D.; Wilson, R. G., Finite approximation of compact Hausdorff spaces, Topol. Proc., 22, 175-200, (1997), Summer · Zbl 0946.54022
[12] Kopperman, Ralph D.; Tkachuk, Vladimer V.; Wilson, Richard D., The approximation of compacta by finite \(T_0\) spaces, Quaest. Math., 26, 355-370, (2003) · Zbl 1052.54017
[13] Lefschetz, S., On compact spaces, Ann. Math., 32, 3, 521-538, (1931) · JFM 57.1524.03
[14] Mardešić, Sibe, On covering dimension and inverse limits of compact spaces, Ill. J. Math., 4, 278-291, (1960) · Zbl 0094.16902
[15] Mardešić, S., On approximate inverse systems and resolutions, Fundam. Math., 142, 241-255, (1993) · Zbl 0810.54013
[16] Mardešić, S., Approximate polyhedra, resolutions of maps and shape fibrations, Fundam. Math., 114, 53-78, (1981) · Zbl 0411.54019
[17] Mardešić, S., Approximating topological spaces by polyhedra, (Ferrara, J.; Lopez-Gomez, J.; Ruiz del Portal, R. F., 10 Mathematical Essays on Approximation in Analysis and Topology, (2005), Elsevier Amsterdam), 177-198 · Zbl 1195.54001
[18] Mardešić, S.; Watanabe, T., Approximate resolutions of spaces and mappings, Glas. Mat., 24, 587-637, (1989) · Zbl 0715.54009
[19] Mioduszewski, J., Mappings of inverse limits, Colloq. Math., 10, 39-44, (1963) · Zbl 0118.18205
[20] Pasynkov, B. A., On polyhedral spectra and dimension of bicompacta and bicompact groups, Dokl. Akad. Nauk SSSR, 121, 45-48, (1958) · Zbl 0085.37301
[21] Ponomarev, V. I., On paracompact spaces and continuous mappings of them, Dokl. Akad. Nauk SSSR, 143, 46-49, (1962)
[22] Shirota, T., A class of topological spaces, Osaka Math. J., 4, 23-40, (1952) · Zbl 0047.41704
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.